Alert archive / Minnesota / River Flood Watches in 2014

River Flood Watch 4, NWS Grand Forks, ND

April 28, 2014Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota

NWS Grand Forks, ND issued this river flood watch at Apr 28, 2014, 10:51 AM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It took effect at May 1, 2014, 5:00 AM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 10:51 AM CDT (15:51 UTC)
In effect from
May 1, 2014, 5:00 AM CDT
Expired
May 4, 2014, 8:30 AM CDT
In force
3 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Oslo (OSLM5). The gauge peaked at 27.94 ft at May 3, 2014, 10:00 PM CDT.

actionminormoderate20253004/2804/2904/3005/0105/0205/0305/0405/05
Action stage
23 ft
Minor stage
26 ft
Moderate stage
30 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05083500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Apr 28, 9:50 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 28, 9:50 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CDT MON APR 28 2014

.UPDATE...
ISSUED AT 950 AM CDT MON APR 28 2014

FORECAST CONTINUES TO UNFOLD AS EXPECTED. MINOR UPDATES INCLUDE
RAISING POPS TO 100% WHERE RAIN IS CERTAIN TO OCCUR...AND SLIGHTLY
RAISING QPF VALUES CONSIDERING INCOMING 12Z GUIDANCE. THINKING
THAT THE RAIN WILL BECOME LESS ORGANIZED LATER THIS AFTERNOON INTO
THE EVENING HOURS FOR A PERIOD OF TIME...BUT WILL NOT MESS WITH
POPS/WX AS MOST AREAS WILL STILL RECEIVE MEASURABLE PRECIP.

THE OTHER CHALLENGE FOR TODAY WILL BE THE NE FA (BAUDETTE AREA).
THIS AREA IS CURRENTLY DRY...AND MAY NOT SEE MUCH PRECIP AT ALL.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 335 AM CDT MON APR 28 2014

THE MAIN FORECAST FOCUS WILL BE CONTINUED PRECIP CHANCES TODAY AND
TONIGHT.

WATER VAPOR IMAGERY THIS MORNING SHOWS THE WELL-DEFINED MID-LEVEL
CYCLONE OVER NEBRASKA...WITH MOISTURE ROTATING NORTHWARD ON THE
EASTERN FLANK OF THE SYSTEM...AND THE STRONGER CONVECTION WELL TO
THE SOUTHEAST. THE CURRENT BAND OF RAIN CONTINUES TO LIFT ACROSS
THE NORTHERN FORECAST AREA...WITH A BREAK TO THE SOUTH. BASED ON
SFC OBS...SOME MIXED PRECIP MAY BE OCCURRING FROM NC ND INTO THE
DVL BASIN.

MORE RAIN CONTINUES TO DEVELOP ACROSS S MN/IOWA WHICH WILL LIFT TO
THE NORTH AND WEST TODAY BRINGING WIDESPREAD RAINFALL TO THE
REGION...WITH ADDITIONAL AMOUNTS OVER AN INCH POSSIBLE. THE AREA
MOST LIKELY TO MISS OUT ON THE MAJORITY OF THE PRECIP WILL BE UP
TOWARDS THE LAKE OF THE WOODS AREA...WITH THE MODEL CONSENSUS
SUGGESTING THE HEAVIEST PRECIP FROM THE NORTHERN VALLEY SOUTHEAST
INTO CENTRAL MN. VERY DRY AIR IS STILL IN PLACE UP TOWARDS FLAG
ISLAND...SO THERE COULD BE A SHARP CUT-OFF IN PRECIP UP IN THIS
AREA...WITH EVEN SOME DRYING FROM THE NORTHEAST LATE IN THE DAY. SO
POP TRENDS WILL NEED TO BE FINE-TUNED IN LATER UPDATES. WINDS WILL BE
BRISK FROM THE EAST...WITH TEMPS NOT MOVING MUCH TODAY WITH THE
WIDESPREAD PRECIP AND CLOUDS.

BY TONIGHT...AN UPPER JET/SHORTWAVE WILL NOSE INTO THE OHIO
VALLEY...SHUNTING THE BETTER MOISTURE EASTWARD. AT THE SAME
TIME...DRY AIR WILL WORK IN FROM THE NORTHEAST. PRECIP SHOULD END
TO THE NORTH WITH SOME LIGHT PRECIP REMAINING FARTHER SOUTH. AS
TEMPS COOL...PRECIP COULD MIX WITH OR CHANGE TO SNOW...WITH
PERHAPS SOME LIGHT ACCUMULATIONS IN AREAS.

TUESDAY LOOKS TO BE DRY OVER MUCH OF THE AREA WITH NORTHERLY
FLOW. THE POSSIBLE EXCEPTION COULD BE ALONG THE SD BORDER INTO WC
MN CLOSER TO THE LOW. WITH SOME SUN...TEMPS COULD CREEP UP TOWARDS
50...ALTHOUGH WINDS WILL REMAIN ON THE STRONG SIDE WITH COLD ADVECTION.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 AM CDT MON APR 28 2014

AS THE STACKED LOW PRESSURE SYSTEM SLOWLY PUSHES TOWARDS THE GREAT
LAKES TUES NIGHT/WEDNESDAY AND SHORTWAVE ENERGY ROTATES AROUND THE
CIRCULATION...PRECIP CHANCES WILL INCREASE FROM THE WEST. BY THIS
TIME...THE BETTER LOW-LEVEL MOISTURE TRANSPORT WILL BE WELL EAST...SO
TOTALS WOULD BE LIGHT. THE GFS IS A BIT WETTER AND BRINGS THE PRECIP
FARTHER WEST...WHILE THE ECMWF KEEPS MOST OF THE PRECIP IN MN. IT
MAY BE JUST COLD ENOUGH FOR SOME SNOW TUES NIGHT INTO
WEDNESDAY...BUT ACCUMULATIONS WOULD BE LIGHT. WITH THE UPPER PATTERN
CHANGING LITTLE...WEDNESDAY WILL BE ANOTHER COOL DAY WITH HIGHS IN
THE 40S AND A TIGHT SFC GRADIENT KEEPING WINDS QUITE BREEZY FROM THE
NORTH.

FOR THURSDAY THROUGH SUNDAY...EXPECT THE CONTINUATION OF TEMPS BELOW
NORMAL ALONG WITH PERIODIC CHANCES FOR RAIN SHOWERS. THERE COULD
EVEN BE SOME SNOW MIXING IN AT TIMES OVERNIGHT...BUT OVERALL ANY
PRECIP SHOULD REMAIN LIQUID. ANY PRECIP SHOULD ALSO BE LIGHT...WITH
DEEPER MOISTURE WELL TO OUR SOUTH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 713 AM CDT MON APR 28 2014

RAIN WILL CONTINUE TO SPREAD BACK OVER THE REGION TODAY...BEFORE
GRADUALLY DIMINISHING FROM THE NORTHEAST LATE TODAY AND TONIGHT.
SOME SNOW COULD MIX IN TONIGHT BEFORE PRECIP ENDS...BUT NOT
CONFIDENT ENOUGH TO MENTION YET. VSBYS MAY DROP INTO THE IFR RANGE
DURING PERIODS OF HEAVIER RAIN. CONFIDENCE IS RATHER LOW FOR CIG
TRENDS. GENERALLY EXPECT MVFR CIGS...BUT IFR IS
POSSIBLE...ESPECIALLY TOWARDS KDVL AND WITHIN HEAVIER
RANGE...WHILE SOME VFR CIGS COULD LINGER MAINLY IN KTVF FOR A
PERIOD TODAY. SOME CLEARING IS POSSIBLE LATER TONIGHT FROM THE
NORTHWEST. WINDS WILL REMAIN GUSTY FROM THE EAST...GRADUALLY
BECOMING MORE NORTHEASTERLY TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...MAKOWSKI
LONG TERM...DK/MAKOWSKI
AVIATION...MAKOWSKI
Hazardous weather outlook, Apr 28, 4:10 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
410 AM CDT MON APR 28 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-290915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
410 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAINFALL IS EXPECTED TODAY INTO TONIGHT...WITH OVER AN
INCH OF ACCUMULATION POSSIBLE FROM THE DEVILS LAKE BASIN THROUGH
THE RED RIVER VALLEY INTO MINNESOTA LAKES COUNTRY. RAIN COULD MIX
WITH OR CHANGE TO SNOW TONIGHT...WITH LIGHT ACCUMULATIONS POSSIBLE
IN SOME LOCATIONS. HOWEVER...PRECIPITATION CHANCES WILL DIMINISH
FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE PERIODIC CHANCES FOR LIGHT RAIN...WITH LIGHT SNOW
POSSIBLE AT TIMES. ANY SNOWFALL ACCUMULATIONS WOULD BE QUITE
LIGHT.

IN ADDITION...RUN OFF FROM THE EARLY WEEK RAINFALL WILL CAUSE
RISES ON AREA RIVERS. SOME LOCATIONS ON THE RED RIVER AND AREA
TRIBUTARIES MAY RISE INTO FLOOD STAGE THIS WEEK. PLEASE SEE THE
LATEST RIVER FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:56 PM CDTRiver Flood WarningFGFWilkin4 days
Apr 27, 9:56 PM CDTRiver Flood WarningFGFMarshall, Polk6 days
Apr 27, 9:56 PM CDTRiver Flood WarningFGFClay6 days
Apr 27, 9:56 PM CDTRiver Flood WarningFGFKittson7 days
Apr 28, 10:51 AM CDTRiver Flood WatchFGFPolk6 days
Apr 28, 12:43 PM CDTRiver Flood WatchFGFNorman4 days
Apr 28, 3:05 PM CDTRiver Flood WarningFGFNorman3 days
Apr 28, 3:22 PM CDTRiver Flood WarningFGFNorman6 days
Apr 28, 10:33 AM CDTRiver Flood WarningFGFRichland6 days

Nearby

River Flood Watches in Minnesota, 2014River Flood Watches in North Dakota, 2014Every river flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.